Side Effects of ADHD Medication in Adults: Watch For the Crash!

Side Effects of ADHD Medication in Adults: Watch For the Crash!

Advertising Advertising

The goal of ADHD treatment with stimulant medications is to find a medication that is both effective and has no (or minimal) side effects. Sometimes it takes a couple of different medication trials before finding the best treatment. Most ADHD medication side effects in adults are minor but one side effect, “crashing”, can be so disruptive the person will have to switch medications or stop altogether.

Wondering if you or a loved one have ADHD? Take this free ADHD symptom test to help you recognize the signs and symptoms of Adult ADHD: Click here

Side Effects of ADHD Medication in Adults

There are several frequent side effects of ADHD medication in adults including appetite suppression, nervousness, headache, and insomnia. For most people, these are mild or transient (most often happening at the start of treatment and then disappearing). The side effect we are reviewing today happens as the medication is coming out of your body and is often referred to as “crashing”.

What's the Crash?

ADHD medication side effects in adults are usually minor but crashing can be so disruptive it requires adjusting or changing stimulant medications. Read what to watch out for. 


The significance of the crash varies with different people. For some, it will be mild and brief (they can feel their energy dip but then they are ok quickly). For others, they have a more significant crash that lasts hours and disrupts their ability to function.

They May Feel 

  • depressed/sad
  • irritable/cranky
  • exhausted and unable to function without a nap
  • anxious

The timing of the crash varies by medication and person. Stimulant medications work for a certain amount of time determined by which medication is being taken (the “length of action” varies between different stimulant medications) and individual variability as to how fast a person clears the medication out of their body.

2 Ways to Increase the Chance of Crashing on Stimulant Medications

Skipping meals during the day

ADHD medication side effects in adults are usually minor but crashing can be so disruptive it requires adjusting or changing stimulant medications. Read what to watch out for. 


People who have trouble remembering to eat because of the appetite suppression side effects will increase their potential for a “crash”. As the medication is coming out of the system a person who has forgotten to eat all day will suddenly feel starving and cranky.

If you struggle with remembering to eat during the day, set an alarm for yourself and bring easy foods to grab. Good options are a handful of almonds or a protein smoothie. These only take a minute to eat/drink but have enough calories to allow you to sustain your energy better.

Sometimes drinking calories is easier than eating food when a person doesn’t feel hungry but needs to eat. Figure out what works for you!

Skimping on Sleep

ADHD medication side effects in adults are usually minor but crashing can be so disruptive it requires adjusting or changing stimulant medications. Read what to watch out for. 


Another thing to evaluate is how well you are sleeping. Most people feel lousy if they don’t sleep enough. If you are sleep deprived it increases the chance of crashing as the medication comes out of your body.

Sometimes people who take stimulant medications in the morning don’t appreciate their exhaustion until later in the afternoon when the medication is out of their system. Treating this may be as simple as getting better quality sleep.

Fix What Isn’t Working. What To Do If The Crashing Continues

ADHD medication side effects in adults are usually minor but crashing can be so disruptive it requires adjusting or changing stimulant medications. Read what to watch out for. 


If someone is sleeping and eating well, yet consistently crashes each day, a new medication (or a different form of the same medication) can be tried. Even though other stimulant medications have the same chance for this to happen, often times, people do not have the crashing side effects when they switch.

Crashing can be disruptive and needs to be dealt with. Some people without depression will feel significant dysphoria each afternoon when the medicine leaves their system. Or some feel irritable and exhausted and struggle to function for the rest of the evening.

It is rare that we can’t find a medication routine that eliminates the crash. If this is happening to you, discuss this side effect with your doctor and come up with a plan to minimize this uncomfortable and unnecessary side effect.

A version of this article first appeared here

Share this article

Leave your comments

Post comment as a guest

0
terms and condition.
  • Bob Hibbert

    Just eat healthy and practice forgiveness

  • Gary Monks

    This got me a bit emotional...

  • John Brown

    Thanks for breaking it down

  • Paul Goodman

    I actually feel better for once.

  • Jason Tam

    It’s hard to recover from crashing when you have a lot to lose !

Share this article

Melissa (Wheelock) Welby, MD

Healthcare Guru

Dr. Melissa Welby is a psychiatrist that participates in people’s process of discovery, empowerment, and search for satisfaction and happiness. She treats a variety of illnesses including depression, anxiety & panic attacks, adult ADHD (Attention Deficit / Hyperactivity Disorders), bipolar disorder, OCD (Obsessive-Compulsive Disorder) and borderline personality disorder. She is also the current president of the Connecticut Psychiatric Association.She completed her Internship & Residency at Cambridge Hospital, affiliate of Harvard Medical School, 2000 to 2004. Dr. Melissa Welby is Board Certified in General Psychiatry by the American Board of Psychiatry and Neurology, 2005 to present. 

 

   

Latest Articles

View all
  • Science
  • Technology
  • Companies
  • Environment
  • Global Economy
  • Finance
  • Politics
  • Society